Article Text

PDF
DI-049 Drug interaction between linezolid and serotonergic agonists: the appearance of serotonin syndrome
  1. V Benito Ibáñez,
  2. M Ubeira Iglesias,
  3. MA Machín Morón,
  4. R Martínez de Arriba,
  5. L Izquierdo Acosta,
  6. M Viyuela Cal,
  7. S Barbadillo Villanueva,
  8. O Álamo González
  1. University Hospital of Burgos, Hospital Pharmacy, Burgos, Spain

Abstract

Background Linezolid is an antibiotic which has been reported to possess monoamine oxidase (MAO) inhibitory effects. According to the prescribing information, it should not be used with MAO inhibitors, considering that such drugs may enhance its toxic effects, including side effects such as hypertension and serotonin syndrome (SS). SS is a potentially life-threatening condition associated with increased serotonergic activity in the central nervous system. It may include mental status changes, autonomic dysfunction and neuromuscular abnormalities.

Although this interaction is well reported, the MAOI properties of linezolid are not very well known.

Purpose To detect interactions between linezolid and serotonergic modulators (X risk according to the Lexi Comp classification) and the appearance of SS.

Material and methods An observational retrospective study of patients treated with linezolid was made over two months (January–February 2014). The clinical history of every patient was checked, looking for associated prescriptions with serotonergic agonists in order to detect symptoms related to the SS. The possibility of other drug interactions was ruled out.

Results In two months 90 patients received antimicrobial treatment with linezolid (aged 15 to 89 years, 63.3% were male).

18.8% of the patients were also taking serotonergic psychiatric drugs such as clomipramine, trazodone, citalopram, escitalopram, venlafaxine and aripiprazole.

Looking over the clinical history in these patients, it was found that four of them met clinical criteria for SS (confusional states, agitation and high heart rate). None of the symptoms were referred as having an iatrogenic cause.

Conclusion Although an interaction was detected that can lead to symptoms related to SS, neither of the drugs were referred to as possible sources of an interaction in the clinical history.

We strongly recommend a pharmacist check of the whole treatment with the purpose of informing the physician about any interactions of this type. Moreover, some patients will continue the treatment with oral linezolid at home, and they should be made aware of any possible symptoms.

References and/or acknowledgements No conflict of interest.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.